Acute respiratory distress in diabetic ketoacidosis: possible contribution of low colloid osmotic pressure.Br Med J (Clin Res Ed) 1983; 286 doi: http://dx.doi.org/10.1136/bmj.286.6367.760 (Published 05 March 1983) Cite this as: Br Med J (Clin Res Ed) 1983;286:760
- R C Leonard,
- C Asplin,
- C V McCormick,
- T D Hockaday
The "shock lung" syndrome may occur in diabetic ketoacidosis in association with disseminated intravascular coagulation; occasionally it occurs alone after treatment of the ketoacidosis. Two patients developed pulmonary opacities with clinical features of acute respiratory distress such as are seen in the shock lung syndrome; in both, however, the findings suggested a different mechanism from that occurring in the syndrome. Hypoalbuminaemia was prominent, and it is postulated that a low plasma osmotic pressure caused by high volume crystalloid infusions may have precipitated the acute respiratory complications. Plasma osmotic pressure may be an important variable in patients given large volumes of crystalloid infusions; further studies are required to elucidate mechanisms of pulmonary oedema in such patients.